Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Almost maximal topologies on semigroups


Author: Yevhen Zelenyuk
Journal: Proc. Amer. Math. Soc. 139 (2011), 2257-2270
MSC (2010): Primary 22A05, 54G05; Secondary 22A30, 54H11
DOI: https://doi.org/10.1090/S0002-9939-2010-10738-4
Published electronically: November 19, 2010
MathSciNet review: 2775403
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A topology on a semigroup is left invariant if left translations are continuous and open. We show that for every infinite cancellative semigroup $ S$ and $ n\in\mathbb{N}$, there is a zero-dimensional Hausdorff left invariant topology on $ S$ with exactly $ n$ nonprincipal ultrafilters converging to the same point, all of them being uniform.


References [Enhancements On Off] (What's this?)

  • 1. A. Clifford and G. Preston, The algebraic theory of semigroups, Vol. 1, Mathematical Surveys, no. 7, AMS, Providence, RI, 1961.
  • 2. W. Comfort and S. Negrepontis, The theory of ultrafilters, Springer-Verlag, Berlin, 1974. MR 0396267 (53:135)
  • 3. N. Hindman and D. Strauss, Algebra in the Stone-Čech compactification, De Gruyter, Berlin, 1998. MR 1642231 (99j:54001)
  • 4. N. Hindman, D. Strauss and Y. Zelenyuk, Large rectangular semigroups in Stone-Čech compactifications, Trans. Amer. Math. Soc. 355 (2003), 2795-2812. MR 1975400 (2004g:22001)
  • 5. D. McLean, Idempotent semigroups, Amer. Math. Monthly 61 (1954), 110-113. MR 0060505 (15:681a)
  • 6. T. Papazyan, Extremal topologies on a semigroup, Topology Appl. 39 (1991), 229-243. MR 1110567 (92f:22003)
  • 7. I. Protasov, Maximal topologies on groups, Sib. Math. J. 39 (1998), 1184-1194 (Russian). MR 1672661 (99m:22001)
  • 8. W. Ruppert, Compact semitopological semigroups: An intrinsic theory, Lecture Notes in Math. 1079, Springer-Verlag, Berlin, 1984. MR 762985 (86e:22001)
  • 9. Y. Zelenyuk, On subsemigroups of $ \beta\mathbb{N}$ and absolute coretracts, Semigroup Forum 63 (2001), 457-465. MR 1851825 (2002f:22005)
  • 10. Y. Zelenyuk, Weak projectives of finite semigroups, J. Algebra 266 (2003), 77-86. MR 1994529 (2004f:20101)
  • 11. Y. Zelenyuk, Almost maximal spaces, Topology Appl. 154 (2007), 339-357. MR 2278682 (2007i:54072)
  • 12. Y. Zelenyuk, Finite groups in Stone-Čech compactifications, Bull. London Math. Soc. 40 (2008), 337-346. MR 2414792 (2009b:22002)
  • 13. Y. Zelenyuk, Topologies on groups determined by discrete subsets, Topology Appl. 155 (2008), 1332-1339. MR 2423971 (2009i:54062)
  • 14. Y. Zelenyuk, Regular idempotents in $ \beta S$, Trans. Amer. Math. Soc. 362 (2010), 3183-3201. MR 2592952

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 22A05, 54G05, 22A30, 54H11

Retrieve articles in all journals with MSC (2010): 22A05, 54G05, 22A30, 54H11


Additional Information

Yevhen Zelenyuk
Affiliation: School of Mathematics, University of the Witwatersrand, Private Bag 3, Wits 2050, South Africa
Email: Yevhen.Zelenyuk@wits.ac.za

DOI: https://doi.org/10.1090/S0002-9939-2010-10738-4
Keywords: Almost maximal space, left invariant topology, Stone-Čech compactification, right maximal idempotent, ultrafilter semigroup, projective.
Received by editor(s): January 26, 2010
Received by editor(s) in revised form: June 7, 2010
Published electronically: November 19, 2010
Additional Notes: This work was supported by NRF grant FA2007041200005 and The John Knopfmacher Centre for Applicable Analysis and Number Theory.
Communicated by: Alexander N. Dranishnikov
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society